Wednesday, 11 July 2012

Why do the positives always end up as negatives?

After having no spoons last week and having another 2 sick days off from work I had booked into to see my GP. A few positives came from the appointment for once but they were accompanied by negatives. 


All the blood tests I'd had done the week prior came back satisfactory, I'm not anemic anymore!! Doesn't really explain why I still keep going dizzy and i'm still keep taking the odd iron tablets so that it doesn't drop again so I'll have to see how it goes.


My blood pressure was a bit higher than normal and my heart rate was too fast, especially for being 8.30am. I explained what had happened a few days before with the palpitations lasting for days and not hours like I usual. GP's answer = cut out all caffeine! I have no idea how I'm suppose to last without caffeine at work!! I have cut down a lot and been drinking decaf but still allowing myself to have tea. Still getting palpitations so no change there.


I also received my MRI results this week. I have no prolapsed disks, not that I ever thought I did have and saying I've had nerve pain and tingling in the same places for nearly 8 year, I think having prolapsed disks would have made it a tad bit more unbearable than it has been! No idea why they told me this tbh. 


What they did say is that I have nerve irritation and damage. No Sh*t!! I'd always told them that's what I thought it was, but they never listen to the patient, they always just gave me more physio!


I did however get some new tablets to try, not for the palpitations but for the lack of sleep due to my muscles twitching through the night and keeping me awake and the nerve pain. 


After speaking to a few people on facebook and twitter about the new medication I was a bit weary of taking them. They're called Amitriptyline. For those of you that have heard of them and already take them, you'll know why I was a bit hesitant. For those of you that don't, here's a little insight:


Amitriptyline is an anti-depressant drug but is now probably used more commonly for pain than for its original use. They work on the nerves dealing with the pain by altering the levels of chemicals in the brain. These anti-depressants, or tricyclics, increase the levels of neuro transmitter by blocking their re-absorption.They can have a lot of side effects, mainly sedation, dry mouth, fast heart rate and weight gain. 
For those of you that want to know more about Amitriptyline I suggest you look at Wikipedia http://en.wikipedia.org/wiki/Amitriptyline

I decided I'd wait a few days until I started the new meds as I was going away for the weekend in Northumberland my Mam, Sister and Nephews, I knew there'd be wine involved. 


Plus I think my pill box is already pretty full without anymore being added.


By the time i'd drove up the A1 for nearly 2 hours I was aching like mad. People might not think that driving is strenuous but for me it is. My arms we're tired from holding the wheel, right leg was aching from keeping the pedal pushed down and my left knee was in bits from using the clutch. Not to mention the numb bum and aching hips, back sacrum from not moving! I was so tempted to take my new meds and go to bed but instead I opted for wine.


I was right, there was lots of wine involved once the kids were put to bed. It obviously ended up with feeling rubbish the next day. Morning pains were emphasized and also the lovely headache to deal with, self inflicted so no sympathy.  


I overload my tens machine for the cramps in my legs and now have no stick left on the pads and need new batteries. (Mental note to self - go buy more pads and batteries!)


I started to feel better around lunch time and after the 2nd lot of meds we took the kids swimming. This was Bobby's first trip to the baths and he loved it! I took the chance to do something that the physio's always tell me to do and attempted a few lengths of the pool. For someone who used to swim for Gateshead (my home town) when I was younger, i'm pretty rubbish at swimming. No stamina whatsoever! I managed 4 lengths (Embarrassing).


Me & my baby on his first trip to the baths.


I knew there was a reason why I never listened to the physios advice and go swimming. 


Eczema!!!


One thing that I haven't mentioned in my blog so far is that I suffer with eczema. It used to be acute. It got so bad at one point that I had to make trips to the hospital twice a week to receive light treatment. I wasn't even put on a waiting list. As soon as the dermatologist seen me he started it that very week. After the 3 month of treatment, mountains of steroid creams and sunbeds I've been able to keep it under control. 


After swimming I broke out again. Not bad though. But I certainly don't miss the riving and scratching myself until my skin bleeds. Good job I always carry steroid cream in my bag and after a shower and a layer of cream it settled down.


Returning home after our weekend away, as you can imagine, I was pretty tired as anyone would be. I decided I'd have an early night and start my new tablets. After warnings from people of how they felt in the morning after taking these pills I was a bit worried I wouldn't get up for work. 


I did get up, really easily in fact.


I felt AMAZING!!!


I had no pains in my legs, no headache, no tiredness - The best I'd felt in well over a year! These tablets are miraculous!! 


Or so I'd thought.


Today I've woke up feeling like a zombie, in agony, feeling sick and dizzy. These were the side effects people told me about. I just thought I'd been lucky and the tablets actually agreed with me.


My pain killers have also decided not to work today so guess what??!!  - Another sick day from work! If I was my employer, I would have sacked me by now. This sh*tty illness has made me unreliable and incapable. Not really hitting high on the employability factor at the minute.


To add to all the stress of not knowing when I'm going to be bad I have just over 2 weeks left till our wedding. I still have all the bouquets, centre peices, table plan, order of services, place cards and music to sort out.


I was planning on my next post being positive but there always seems to be something negative to counteract the good.



So the positives v negatives I've had this week:


+ Bloods all fine                                 - Still going dizzy
+ MRI/ No prolapses                          - Nerve damage and irritation
+ New medication                              - Side effects
+ Weekend away                               - Pain from driving
+ Wine                                               - Emphasized morning pain/headaches
+ Swimming with my baby                  - Break out of Eczema
+ Wedding coming up soon               - STRESS!!



I'm hoping that the letter I got this week to say I have an appointment with a HMS specialist at the end of August is all positive and has no negative outcome.

+ Appointment with the specialist         - None as yet - PRAYING THAT THERE ARE GOING TO BE NO NEGATIVES 


Hope your all having a positive week!!


Stacey xx


4 comments:

  1. Aww Stacey it sounds like you are having a really rough time of it. I used to take Amytryptiline and they ended up not working for me. I did take them for ages though, now I take Gabapentin which do a similar job.
    I hope you get some answers and help when you see the specialist.

    ReplyDelete
  2. I felt good until today and was starting to think things were getting better. I've got a review in 5 weeks to see how i'm getting with the amitriptyline. Hope it starts to work like it did the first day I took them! :)

    ReplyDelete
  3. Hi Stacey,
    Have you considered POTS as a reason why you're dizzy? it's quite common with EDS-III people.

    http://www.dwp.gov.uk/publications/specialist-guides/medical-conditions/a-z-of-medical-conditions/joint-hypermobility-syndrome/
    Here's a link from the DWP which is quite good as it states the other things that can be related. I've used it at work myself as a fellow EDS-III.

    Cheers
    GJD

    ReplyDelete
  4. Hi GJD,

    Someone else I've spoke to online has also mentioned POTS before but my GP has never brought it up, it would definately make sense, esp as I suffer with dizziness, fatigue, poor concentration, memory problems, headaches, palpitations, sense of anxiety and visual problems! All of which being symptoms. I'm going to mention it at my appointment with the specialist at the end of next month :)

    Thanks
    Stacey

    ReplyDelete